Serious Lows

Hypoglycemia is a risk that comes with using insulin and can't always be prevented. Be sure to talk with your diabetes care team about what to do in a serious low blood glucose (blood sugar) emergency.

The key is to be prepared for both mild and severe lows.

Make a plan

Sit down and plan what everyone in the family can do during a low blood glucose emergency. Encourage your child with diabetes to take the lead on this discussion. Here are some questions to discuss.

  • What are the signs of a low blood glucose?
  • What are fast-acting sugars and where are they kept?
  • Who needs to learn how to administer glucagon?
  • Where is the glucagon kit? Is it somewhere anyone can get to?
  • In an emergency, who will administer glucagon
  • If you need to call 911, who will make the call?
  • What's the back-up plan in case Mom or Dad is not home?

Practice the plan

Do a practice run (like a fire drill) of what to do during a low blood glucose emergency. Be sure:

  • Everyone knows where the glucagon emergency kit is kept at home
  • Everyone knows how to use the glucagon emergency kit (read the instructions before you need to use it)
  • You check the glucagon kit every 6 months to ensure it

Dos and Don'ts During a Severe Low Blood Glucose Emergency

  • DO give glucagon, as directed by the diabetes care team.
  • DO call 911 (if necessary).
  • Do NOT inject insulin.
  • Do NOT give food, fluids or put anything in the mouth that your child could choke on.
  • Last Reviewed: October 21, 2013
  • Last Edited: October 28, 2013

Articles from Diabetes Forecast® magazine:

Diabetes Forecast